Ask a doctor

Can Botox Cause Eyelid Puffiness?

I had Botox done to reduce my "stress wrinkle" between my eyebrows and my forehead lines about two weeks ago. The results for me were far beyond typical and I am thrilled - the wrinkles are GONE - except now, my eyelids have seemed more "puffy" than normal. It is not swelling or a "droop"- yet the area just over the brow bone seems thicker and heavier. Is this normal? Will it lessen or can I expect the same result each time?

Doctor Answers (6)

Improper Botox placement causes lid puffiness.

+2

Hi.

1)  This is not really swelling, I am afraid.  When the Botox is injected too close to the eyebrows, the brows drop a tiny bit and this is enough to cause the very thin eyelid skin to bunch up and look puffy.

2)  This may last 3 months, but need not happen again with better technique.


Manhattan Plastic Surgeon
5.0 out of 5 stars 9 reviews

Some swelling, or puffiness, can develop after the injections.

+2

Dear Heather W from Sav, GA,

It appears from your question that you have recently had your Botox treatment, and that this is your initial experience. I am glad you are "thrilled" with the result. As you found out it typically takes 5 to 7 days to see the effect on the area from the Botox.

Without seeing the area the "puffiness" you describe just below the area treated sounds as some mild/residual swelling from the injections to the area.

Depending on the number of injections, the size of the needle, and the amount of bruising you had after the treatment some degree of swelling is common. As the swelling resolves the final stages appear as residual 'puffiness' in the area below, or dependent, from the treatment. This also should resolve.

But if the area is red, and/or tender, or not improving, you may want to have your physician evaluate the area for an infection or other complication from the procedure.

I hope this helped answer your question.

Best wishes,

S.P. Maggi, M.D., FACS

Sergio P. Maggi, MD
Austin Plastic Surgeon
5.0 out of 5 stars 17 reviews

Botox and Puffiness

+1

Without photos, it is difficult to assess what is going on.  It may just be some residual swelling.  It may be from improper technique. I would contact the physician's office to ease your mind.

Kris M. Reddy, MD, FACS
West Palm Beach Plastic Surgeon
4.5 out of 5 stars 18 reviews

You might also like...

Puffiness of eyebrows

+1

You  may be experiencing some effects of the botox on the eyebrows themselves.  Leaving them appearing lower and therefore feeling heavier.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

Swelling 2 weeks after Botox is unlikely

+1

It's unlikely that you still have swelling from a Botox injections two weeks after the fact. Is the swelling also accompanied by redness or tenderness? If so, this may be an indication of an infection that needs to be looked at.

If there is no redness or swelling, it is more likely that this is "ptosis" or a drooping of the eyelids. This droopiness can often appear as heaviness or swelling. In either case, we would recommend you visit your injector for an evaluation.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Common for patients to experience temproary brow swelling after Botox to forehead

+1

I have had many patients complain about temporary brow swelling two weeks after experiencing their first Botox injections.

In the vast majority of cases this has resolved and does not recur after repeated injections.

It is my own opinion that this may be due to the altered circulation with cessation of muscle use that typically directs the fluid drainage of the face.

Typically this will be worse in the morning and improve throughout the day.

This has tended to improve by one month after the initial injection

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 48 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.